Indiana, 2011

Hail in Indiana, July 2, 2011

July 2, 2011 · NWS LOT · 1 event in 1 county or zone

A line of thunderstorms developed over northwestern Indiana producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of thunderstorms developed over northwestern Indiana producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 2, 2:52 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 2, 2:52 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
352 PM CDT SAT JUL 2 2011

.DISCUSSION...
350 PM CDT

IMMEDIATE CONCERN IN CONVECTIVE POTENTIAL FOR LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS GENERALLY SOUTH OF I-80 AND EAST OF
I-55 WHERE WEAK COLD FRONT HAS YET TO PASS THROUGH. AS OF 3 PM
CDT...THE FRONT HAD PASSED PWK...ARR...AND VYS SHIFTING WINDS TO W
AND NW AND ALSO DROPPING DEW POINTS A FEW DEGREES. AHEAD OF THE
FRONT SPC MESOSCALE ANALYSIS OF 100MB MLCAPE HAS BEEN AT 5000
J/KG LAST FEW HOURS FROM NW IND W INTO IL AND SW ALONG THE I-55
CORRIDOR ALONG WITH MINIMAL CIN. HOWEVER...THERMAL PROFILES FROM
AIRCRAFT ARRIVING AND DEPARTING ORD HAVE BEEN SHOWING A CAP
PERSISTING AND LOW LEVEL CONVECTIVE INHIBITION.

LOW LEVEL CONVERGENCE IS MINIMAL DUE TO WEAK W WINDS AHEAD OF THE
FRONT AND WEAK NW WINDS BEHIND IT BUT LAKE BREEZE DROPPING DOWN
THE NE IL SHORE ALONG WITH THE FRONT WILL ENHANCE THE CONVERGENCE
AS IT MOVES FURTHER S INTO THE AXIS OF MAX INSTABILITY EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS TO POP UP QUICKLY LATER
AFTERNOON WHERE UPDRAFTS AND CU CAN BREAK THE CAP AND OVERCOME
THE CIN. VERTICAL MOTION AHEAD OF TAIL OF SHORT WAVE TROUGH
CURRENTLY PUSHING INTO EXTREME NW IL ALSO EXPECTED TO ENHANCE ANY
THUNDERSTORMS. DUE TO POTENTIAL FOR STRONG UPDRAFTS IF/WHEN CAP
IS BROKEN A SEVERE THUNDERSTORM WATCH IS OUT FOR THE SE PORTION OF
THE FA THROUGH MID EVE.

BY MID TO LATE EVE THE FRONT IS PROGGED TO BE S OF THE ENTIRE
FA...ENDING THE THREAT OF THUNDERSTORMS...AS THE SHORT WAVE
TROUGH PASSES BY.

COOLER...DRIER AIR WITH THE SURFACE HIGH OVER THE UPPER AND MID
MO VALLEY WILL BE BUILDING INTO THE AREA OVERNIGHT AND SUNDAY
BRINGING MORE COMFORTABLE CONDITIONS TO THE REGION TOMORROW...AND
PERSISTING THROUGH MON AS THE CENTER OF THIS ANTICYCLONE MOVES
SLOWLY SE TO THE SOUTHERN GREAT LAKES AND THE MIDWEST. TEMPS AND
DEW POINTS START TO CLIMB AGAIN ON TUE WITH THE RETURN FLOW ON THE
BACK SIDE OF THE MIDWEST HIGH. THE CHANCE OF THUNDERSTORMS ALSO
RETURNS LATER TUE AND TUE NIGHT AS ANOTHER COLD FRONT DROPS SE
FROM THE UPPER MIDWEST AND INTO NORTHERN IL AND NW IND. SOME
DIFFERENCES IN HOW FAR S THIS BOUNDARY GETS WITH THE GFS HANGING
IT UP OVER CENTRAL IL UNTIL AS A MID LEVEL SHORT WAVE DROPS OVER
NORTHERN IL WED SO HAVE CHANCE OF POPS CONTINUING INTO WED.

REST OF WEEK FROM WED NIGHT THROUGH SAT LOOKS DRY WITH A LARGE
RIDGE OF HIGH PRESSURE BUILDING OVER THE REGION.

TRS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* TIMING AND LOCATION OF CONVECTION THIS AFTERNOON.

* WIND SHIFT FROM WEST-SOUTHWEST TO NORTHWESTS WITH COLD FRONTAL
  PASSAGE EARLY THIS AFTERNOON.

RATZER

//DISCUSSION...UPDATED 18Z...

17Z SURFACE ANALYSIS INDICATES COLD FRONT MOVING THROUGH THE
FORECAST AREA...EXTENDING FROM WEAK LOW OVER SOUTHERN LAKE MICHIGAN
SOUTHWEST THROUGH APPROXIMATELY ENW...DKB..MQB. THERMODYNAMIC
ENVIRONMENT ALONG/EAST OF SFC COLD FRONT POTENTIALLY QUITE
UNSTABLE...WITH TEMPS IN THE UPPER 80S/LOW 90S AND DEW POINTS
POOLED IN THE MID-70S. AMDAR AIRCRAFT SOUNDINGS OUT OF KORD
MODIFIED FOR THESE SFC CONDITIONS INDICATE LOW LEVEL CAPPING IS
WEAKENING...WHICH IS ALSO DEPICTED BY SPC MESOANALYSIS DATA.
COMBINATION OF WEAKENING CAP...MODEST LARGE SCALE SUPPORT FROM
UPPER TROUGH MOVING ACROSS THE UPPER MIDWEST...AND LOW LEVEL
FORCING ALONG/AHEAD OF COLD FRONT MAKES THUNDERSTORM DEVELOPMENT
APPEAR FAVORABLE OVER THE NEXT FEW HOURS AS CAP CONTINUES TO
SUFFICIENTLY WEAKEN. A COUPLE OF LIMITING FACTORS EXIST HOWEVER...
MOST NOTABLY THAT WINDS AHEAD OF COLD FRONT ARE NEARLY PARALLEL TO
THE BOUNDARY AND PROVIDING ONLY WEAK MOISTURE CONVERGENCE TO
INITIATE UPDRAFTS WHICH PENETRATE THE CAPPING INVERSION. VIS
SATELLITE INDICATIVE OF THIS...WITH BAND OF STRATOCU/STRUGGLING
TCU ALONG THE FRONTAL ZONE. EXPECT THAT TSRA WILL DEVELOP WITH
TIME AS THINGS CONTINUE TO BUBBLE...THOUGH EXPECTATION IS THAT
INITIATION WILL OCCUR JUST OFF TO THE EAST/SOUTH OF THE CHICAGO
TERMINAL SITES AS INDICATED BY HIGHER RES NEAR TERM MODEL
GUIDANCE. WITH THIS IN MIND HAVE MAINTAINED A VCSH/CB MENTION THIS
AFTERNOON ACROSS CHI AREA TERMINALS AS WOULD EXPECT ACTIVITY WILL
BE A LITTLE DISTANCE EAST/SOUTH OF IMMEDIATE TERMINAL
AIRSPACE...THOUGH LIKELY WOULD SEE MORE OF AN EFFECT ON EAST/SOUTH
CHICAGO TERMINAL ARRIVALS AND DEPARTURES LATER THIS AFTERNOON. ANY
TSRA SHOULD THEN CONTINUE TO SAG SOUTHEAST/SOUTH FARTHER AWAY FROM
TERMINALS WITH THE COLD FRONT INTO EARLY EVENING.

OTHERWISE...WEST-SOUTHWEST WINDS AHEAD OF COLD FRONT WILL BE
SHIFTING TO THE NORTHWEST WITH FROPA THIS AFTERNOON...AND
EVENTUALLY AROUND TO THE NORTH/NORTHEAST THIS EVENING. SPEEDS NOT
EXPECTED TO BE MORE THAN THE 10-15 KT RANGE AND SHOULD DECREASE
THIS EVENING. LIGHT/VARIABLE WIND REGIME EXPECTED LATE TONIGHT AS
LIGHT ANTICYCLONIC NORTHEAST FLOW OFF LAKE FIGHTS LAND BREEZE
CIRCULATION ACROSS CHICAGO AREA. NORTHEAST WINDS AROUND 10 KTS
EXPECTED SUNDAY WITH VFR CONDITIONS THROUGH THE PERIOD OUTSIDE OF
ANY TSRA THIS AFTN.

RATZER

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* MEDIUM-LOW CONFIDENCE IN TSRA DEVELOPMENT/LOCATION THIS
  AFTERNOON.

* HIGH CONFIDENCE IN OVERALL WIND TRENDS.

RATZER

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

 * SUNDAY NIGHT...VFR.
 * MONDAY...VFR.
 * TUESDAY...VFR.
 * WEDNESDAY...CHANCE OF TSRA.
 * THURSDAY...SLIGHT CHANCE OF TSRA.
 * FRIDAY...SLIGHT CHANCE OF TSRA.

SHEA

&&

.MARINE...
223 PM CDT

A COLD FRONT TRAILING FROM A LOW PRESSURE AREA NEAR JAMES BAY IS
PASSING ACROSS LAKE MICHIGAN THIS AFTERNOON...AND SHOULD CLEAR THE
SOUTHEAST PORTION OF THE LAKE BY EARLY THIS EVENING. SCATTERED
THUNDERSTORMS...SOME POTENTIALLY SEVERE OVER THE MICHIGAN AND
INDIANA WATERS...MAY ACCOMPANY THE FRONT THROUGH EARLY EVENING.
WINDS ARE SHIFTING TO THE NORTHWEST/NORTH BEHIND THE FRONT...
THOUGH THEY WILL BE RATHER MODEST AND GENERALLY LESS THAN 15 KNOTS
OVER THE NEXT SEVERAL DAYS AS HIGH PRESSURE SPREADS IN FROM THE
WEST. THE HIGH WILL THEN SLOWLY WEAKEN AS IT CONTINUE TO DRIFT TO
THE SOUTHEAST ACROSS THE LOWER LAKES AND INTO THE OHIO VALLEY
THROUGH TUESDAY.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 2, 3:29 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
429 PM CDT SAT JUL 2 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
429 PM CDT SAT JUL 2 2011 /529 PM EDT SAT JUL 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...A FEW MAY PRODUCE:
  HAIL TO ONE INCH.
  STRONG DAMAGING WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  THERE IS A CHANCE OF THUNDERSTORMS MAINLY SOUTH OF INTERSTATE 80
  LATE THIS AFTERNOON AND EARLY EVENING.

  DISCUSSION:

  STRONG INSTABILITY HAS DEVELOPED LATE THIS AFTERNOON ACROSS
  PORTIONS OF NORTHEAST ILLINOIS AND NORTHWEST INDIANA ALONG AND
  AHEAD OF A COLD FRONT. AS THIS FRONT PUSHES EAST ACROSS THE
  REGION...A WEAK MID LEVEL WAVE PROPAGATING ACROSS THE REGION
  WILL HELP THUNDERSTORMS TO DEVELOP ALONG THIS FRONT.
  ALTHOUGH...FLOW ALOFT REMAINS FAIRLY WEAK WHICH WILL LIMIT
  OVERALL COVERAGE ACROSS THE OUTLOOK AREA. DESPITE THIS LIMITING
  FACTOR...SOME ISOLATED THUNDERSTORMS WILL BE ABLE TO PRODUCE
  LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EARLY
EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-032130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
429 PM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
EVENING WHICH MAY PRODUCE LARGE HAIL AND LOCALLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-032130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
429 PM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH THE
EARLY EVENING...MAINLY OVER THE FAR SOUTH PORTION OF THE LAKE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RODRIGUEZ

The radar

The Chicago radar (KLOT), 99 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Porter

When
July 2, 3:35 PM CST to 3:36 PM CST
Where
Porter County, 2.59 mi SW of Clanricarde
Measured
0.88 in hail
Reported by
Public
Coordinates
41.250, -87.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331153.